Dad with HCC started Lenvima 3 weeks ... - Blue Faery Liver ...

Blue Faery Liver Cancer

505 members226 posts

Dad with HCC started Lenvima 3 weeks ago, looking for encouragement

LAA21 profile image
LAA21Caregiver
14 Replies

73 years old, diagnosed with stage 4 HCC in January. Had to wait until three weeks ago to start the Lenvima. First was ok, but now EXHAUSTED and a week ago had a fever that ranged from 99-102. His ONC had him tested for COVID tho no symptoms. Negative. The fever is still low grade but no word on why. Assuming that's unrelated to the cancer, which the ONC said, and putting possible infection aside (he is calling his PCP tomorrow), any advice for him on managing the weakness/lethargy? How long does that last? Is it the entire duration? Thank you!

14 Replies
AndreaWilson_Founder profile image
AndreaWilson_FounderPartner

Hello LAA21,

Unfortunately, fatigue is one of the biggest side effects of Lenvima. For many patients, it comes and goes as their bodies adjust to it. The most important thing to do is 1) rest and 2) maintain a proper diet with good nutrition. As for the fever, I'm not sure. I don't believe it's a common side effect of Lenvima.

Feel free to email me personally.

~Andrea Wilson, Blue Faery President and Founder

andrea@bluefaery.org

LAA21 profile image
LAA21Caregiver in reply to AndreaWilson_Founder

Any diet tips? He's a picky eater to begin with. Is there a link to diet tips? Thanks!

Curly_Girl profile image
Curly_GirlCaregiver in reply to LAA21

My husband noticed that he has become lactose intolerant since starting the oral chemo (he's currently on Stivarga, previously on Nexavar). We switched to Lactaid milk, he takes a lactase pill if he's eating any dairy, and we eliminated as much dairy as possible -- it has really helped his digestive issues.

His appetite really waned on Nexavar because it affected his taste buds (that went away on Stivarga). I did have to watch it if I asked him to season something I was cooking -- a couple times he made it so spicy I could not eat without tears streaming down my face! :)

Mainly I just made sure to make him meals with things that appealed to him. We did not do any kind of strict diet -- any calories he could tolerate, from any food group, he got them! He had some food aversions on Nexavar as well (bread, bacon, ham) so we just worked around those and I revised our dinners based on what he wanted to eat. (Although your dad is on a different chemo, the side effects sound fairly similar so I thought this might help.)

AndreaWilson_Founder profile image
AndreaWilson_FounderPartner in reply to LAA21

I see you've gotten many tips. :)

What worked for my sister was fruit smoothies. (No milk) Every morning I would put her favorite fruits (usually banana and different berries) in a blender with ice and a Boost Shake (still dairy but loaded with nutrients). It was much easier for her to drink her calories than to eat in the mornings, especially when she was woke up nauseated. I also added pure Milk Thistle (in powder form) after her doctor approved it. Milk Thistle supports liver health. There were many times I couldn't get her to eat but I could always get her to drink her breakfast.

~Andrea

MT81 profile image
MT81Caregiver

Hi LAA21,

Hope your dad is doing better. My dad, 66, had the same issues with Lenvima, including high fever 1-2 weeks after starting treatment (In early Feb 2020). His onc stopped Lenvima a couple of days while the fever was investigated, then reduced the dosage. Although he was still fatigued, his energy level improved considerably with the lower dosage.

I just want to say hang in there. My dad's results with Lenvima have been great so far. At first the doctors thought he may not live beyond a few months and now his tumor has reduced so significantly, as well as his AFP (from 113 to 8) that he is eligible for localized treatments which were out of the table initially. There is even talk of potentially getting him a transplant if things continue to go well. Hopefully your dad's treatment results will be great as well!

Just a quick note that I forgot: one of my dad's biggest complaints was digestive issues and someone on the forum recommended mixing a few tablespoons of chia seed with juice or other liquid, refrigerate it and drink it 2x a day. They said that replaced meds for them.

All the best to you and your dad!

LAA21 profile image
LAA21Caregiver in reply to MT81

Thank you so much for this! I appreciate it and am thrilled to hear how well your dad is doing!

MT81 profile image
MT81Caregiver in reply to LAA21

Hi again! Just noticed your question re. diet tips. My dad had a lot less saliva, less appetite and his taste buds were affected too. We have slowly been finding that wet/liquid foods work a lot better and he eats much more (smoothies, creamy soups, curries, etc.). Hope this helps!

Sschiltz profile image
SschiltzCaregiver

So sorry to hear he is experiencing this side affect. My husband experienced extreme fatigue, loss of appetite and high blood pressure from Lenvima for the duration. It was successful in reducing tumor activity.

Here if you need -

LAA21 profile image
LAA21Caregiver

Thanks! Did he do anything to combat the fatigue?

Sschiltz profile image
SschiltzCaregiver in reply to LAA21

He was prescribed Ridalyn of all things (it has the opposite affect in adults) and that helped as well as American Ginseng as a supplement (also recommended by his doctor). These helped!

LAA21 profile image
LAA21Caregiver

Anyone experience hoarseness on the drug? His onc. said to take Prilosec for it but it hasn't really done much.

bwpickard profile image
bwpickardCaregiver in reply to LAA21

Yes my husband had hoarseness initially but it eventually went away on its own. Good luck!!!

Sschiltz profile image
SschiltzCaregiver

Yes to hoarseness - a common side affect - comes and goes.

LAA21 profile image
LAA21Caregiver

Hi everyone, hope this finds you and your family doing well. So after 3 months, my father finally went for his first scans. THANK GOD, there has been no spread, and his liver function has improved, as have his lungs (he has COPD ), but status quo as far as the tumor. The oncologist said it's all good, but he had hoped for some shrinkage of the tumor. He will continue on the lenvima and repeat the scan in three months. My father is an impatient man (men, hehe) and seems down on the news of no shrinkage (imagine, a man down on news of NO shrinkage heheheh). Any stories of encouragement I can share with him to keep his spirits up would be swell. Thank you!

You may also like...